New Mexico, 2021

Flash Flooding in New Mexico, September 5, 2021

September 5, 2021 · NWS EPZ · 2 events in 2 counties and zones

Deep monsoon moisture was trapped over the Borderland with the region between two areas of high pressure, one to the west and one to the east. This setup a convergent zone across the area which helped to produce heavy rain in parts of southwest New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Deep monsoon moisture was trapped over the Borderland with the region between two areas of high pressure, one to the west and one to the east. This setup a convergent zone across the area which helped to produce heavy rain in parts of southwest New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 5, 10:11 AM MST, 34 minutes earlier.

Area forecast discussion, Sep 5, 10:11 AM MST, 34 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1111 AM MDT Sun Sep 5 2021

.AVIATION...18Z TAF CYCLE
Isolated to scattered showers and thunderstorms ongoing across the
south with 1-3SM TSRA BKN040-060 expected. Storms will be
developing across the mountains and northern areas by 20Z and
spreading southwest through the afternoon before ending by around
03Z. Some storms could be strong with wind gusts to 40KTS and
heavy rain. Prevailing conditions through 03Z expected to be SCT-
BKN070-090 BKN150-200 with gradual clearing from north to south
overnight and into the morning hours. Winds generally northeast to
southeast at 5-15KTS.

&&

.PREV DISCUSSION...442 AM MDT Sun Sep 5 2021...

.SYNOPSIS...
Today will be our last decent chance at rain before precipitations
chances start to shut off tomorrow. Mountains regions will see
scattered storms, and lowlands can expect isolated chances. Some
storms could produce small hail and heavy rain. Monday and
Tuesday mountains zones may see an isolated shower or two. By
Wednesday, we could be rain free across the region through
Friday. High temperature on Sunday will run a little below
average, but then highs for the rest of the week will run right
near what we expect for this time of year.

&&

.DISCUSSION...
.SHORT TERM...Sunday and Sunday night...
High pressure continues to build over the CA/NV border which will
continue to allow upper-level northerly flow pushing moisture into
the CWA. This will be our last, decent shot at afternoon monsoonal
tstorms for the area this week as high pressure begins to dominate.
PW values in the lowlands this afternoon will range from 1.2 to
1.3 inches and lesser amounts will be found in the northern half
of the CWA as drier air begins to filter in. This will be enough
moisture to continue monsoonal convection today which will
initiate orographically through the higher terrain and any
outflows that form will provide enough lift for lowland storms.
There is a small potential for some marginal hail today for
eastern zones as a shortwave passes through. Pockets of bulk
shear around 25-30kts will flow through the region and CAPE will
be in the mid- hundreds, upwards of around 1000 J/kg. However,
confidence is not high as ingredients are not widespread.
Otherwise, thunderstorm activity will taper off after sunset.

The higher terrain is forecasted to get the bulk of the accumulating
precipitation, like usual. However, flash flooding is a concern in
the Sacramento Mtns today as they have received plentiful rain
over the past few days, with a few areas receiving 2-3"(+)
yesterday alone. PW values are not ideal, but will be right around
average (1 inch). Storm motions are slightly faster than
yesterday (forecasted values of 7.5 kts give or take) but any
additional rainfall will increase flooding flooding concerns for
this area. A flash flood watch will be issued.

&&

.LONG TERM...Monday through Saturday...
High pressure located over Nevada by Monday is going to have the
biggest influence over the Borderland's sensible weather this week
as it slowly meanders into New Mexico by Friday. This high will
advect drier air into the region, shutting down rain chances
especially starting midweek.

Starting off with Labor Day: it's shaping up to be a great day
overall with light wind, high temperatures at or just below
seasonal average (lowland upper 80s/low 90s), and partly cloudy
to mostly clear skies. Precipitable water values will drop to
about 1.0" or below, which is right around the climatological norm
for this time of the year. Storm chances will be isolated at
best, and limited to the mountain ranges; possible eastern Otero
and Hudspeth counties as well. Though convective allowing models
keep activity out of the region overall.

Tuesday, the drying trend continues, however there is slight model
disagreement on placement of the better moisture -- will it be
pushed south as the deterministic GFS suggests, or will it stick
around part of the forecast area as the ECMWF and NAM suggests?
Regardless, without a good trigger for storms, the best chances will
remain in the mountain regions however limited they may be.

On Wednesday, the upper high will be located over the Four
Corners region, and will push south into New Mexico by Friday. PW
values will drop to 0.6 to 0.8" in general area-wide, which is
below average and hard to get storms to form without some form of
upper level lift. Speaking of - air will be doing the exact
opposite: Subsidence (sinking air) associated with the high will
suppress storms development overall through the rest of the
period. Temperatures will only deviate a degree or two each day
this week, with highs staying at or just below seasonal average.

&&

.FIRE WEATHER...
Today will be the last day for decent rainfall chances until we
enter a relatively drier period for the week. MinRH's will be 40-50%
today and will continue to drop as we push further in the week.
Temperatures will be below normal today, but will settle into the
low 90s tomorrow through the rest of the week. Vent rates Sunday and
Monday will be Poor to Good.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 83  69  89  68 /  50  30   0   0
Sierra Blanca           86  63  81  62 /  50  20  20   0
Las Cruces              83  64  88  64 /  50  30   0   0
Alamogordo              83  63  88  64 /  70  20   0   0
Cloudcroft              62  46  65  47 /  70  30  20   0
Truth or Consequences   88  64  88  65 /  50  30   0   0
Silver City             79  59  80  60 /  60  40  10   0
Deming                  86  63  89  63 /  50  40   0   0
Lordsburg               89  64  88  65 /  40  40   0   0
West El Paso Metro      84  69  90  69 /  50  30   0   0
Dell City               85  63  87  63 /  50  20   0   0
Fort Hancock            84  67  90  66 /  50  20  10   0
Loma Linda              78  62  81  62 /  60  20  10   0
Fabens                  84  68  90  67 /  50  20   0   0
Santa Teresa            83  65  88  65 /  50  30   0   0
White Sands HQ          82  66  88  67 /  60  30   0   0
Jornada Range           82  64  86  64 /  50  30   0   0
Hatch                   85  63  88  64 /  50  30   0   0
Columbus                86  65  88  65 /  60  40   0   0
Orogrande               83  64  87  63 /  60  20   0   0
Mayhill                 72  52  75  53 /  70  30  20   0
Mescalero               73  51  76  52 /  70  30  20   0
Timberon                69  51  73  51 /  70  30  20   0
Winston                 80  52  82  52 /  60  30  10   0
Hillsboro               85  60  86  61 /  60  30   0   0
Spaceport               87  61  87  62 /  50  30   0   0
Lake Roberts            78  52  82  53 /  70  30  20  10
Hurley                  82  57  83  58 /  60  40   0   0
Cliff                   86  57  89  58 /  60  30  20   0
Mule Creek              84  59  85  60 /  50  30  20   0
Faywood                 81  59  83  60 /  60  40  10   0
Animas                  89  61  88  62 /  40  40   0   0
Hachita                 84  61  86  62 /  40  40   0   0
Antelope Wells          84  61  86  61 /  40  50  10  10
Cloverdale              80  59  83  60 /  40  50  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch until 9 PM MDT this evening for NMZ414>416.

TX...None.
&&

37/33/26
Hazardous weather outlook, Sep 5, 10:09 AM MST, 36 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1109 AM MDT Sun Sep 5 2021

NMZ401>417-TXZ418>424-061715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1109 AM MDT Sun Sep 5 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Isolated to scattered showers and thunderstorms are expected this
afternoon and early evening. Some storms will produce locally
heavy rain and possibly some flash flooding, especially in the
Sacramento Mountains where a Flash Flood Watch is in effect until
9PM. In addition to the heavy rain, some stronger storms may
produce hail up to the size of dimes and wind gusts over 45 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Besides a few weak mountain storms from time to time, dry
conditions are expected through the upcoming week, but
temperatures will be warming back into the lower to mid 90s for
the lowlands.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today, but any significant
weather reports should be relayed to the NWS El Paso/Santa Teresa.

26

The radar

The El Paso radar (KEPZ), 9 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Dona Ana

When
September 5, 10:45 AM MST to 1:00 PM MST
Where
Dona Ana County, 0.23 mi N of La Union to 0.72 mi S of La Union
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
31.953, -106.671

Fire official reported some sink holes and a couple of cars swept away in La Union. Radar estimated about 1 inch of rain in less than an hour.

Flash Flood, Grant

When
September 5, 3:04 PM MST to 5:00 PM MST
Where
Grant County, 1.96 mi SSW of Cliff to 1.58 mi SSW of Riverside
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.944, -108.632

Twitter report showed flash flooding on Bill Evans Road south of Gila, NM.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986794, 986791.